Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

August 14, 20126 counties in Georgia

NWS Atlanta, GA issued this special weather statement at Aug 14, 2012, 3:11 AM EDT for 6 counties in Georgia. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2012, 3:11 AM EDT (07:11 UTC)
Expired
Aug 14, 2012, 4:30 AM EDT
In force
79 min
Issued by
NWS Atlanta, GA

Counties Bartow County, GA, Carroll County, GA, Haralson County, GA, Heard County, GA, Paulding County, GA, Polk County, GA

The radar

The Atlanta radar (KFFC), 63 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2012-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 640 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2012-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
640 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

975 
WWUS82 KFFC 140711
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
311 AM EDT TUE AUG 14 2012

GAZ019-020-030-031-041-042-052-140830-
311 AM EDT TUE AUG 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR OCCASIONAL LIGHTNING AND 35 MPH 
WINDS IN POLK...PAULDING...BARTOW...CARROLL...FLOYD...HARALSON AND 
HEARD COUNTIES UNTIL 430 AM EDT...

AT 310 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF THUNDERSTORMS THAT STRETCHED FROM ABOUT 7 MILES NORTHWEST OF 
CAVE SPRING TO 30 MILES WEST OF BLACKJACK MOUNTAIN... AND MOVING 
EAST AT 30 MPH.

WIND GUSTS OF 35 MPH...AND OCCASIONAL CLOUD TO GROUND LIGHTNING ARE 
LIKELY AS THESE STORMS MOVES ACROSS PARTS OF POLK...PAULDING... 
BARTOW... CARROLL... FLOYD... HARALSON AND HEARD COUNTIES THROUGH 
430 AM EDT. 

&&

LAT...LON 3425 8471 3377 8484 3378 8490 3364 8490
      3328 8511 3328 8527 3425 8546
TIME...MOT...LOC 0709Z 269DEG 26KT 3417 8539 3374 8553
          3336 8574

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 14, 1:56 AM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 14, 1:56 AM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
156 AM EDT TUE AUG 14 2012

.UPDATE...
/ISSUED AT 940 PM EDT MON AUG 13 2012/
HAVE TWEAKED POPS AGAIN...KEEPING CHANCE OR SLIGHT CHANCE
OVER MUCH OF THE CWA EXCEPT EAST CENTRAL. WATCHING THUNDERSTORMS IN
MISSISSIPPI AND MAY HAVE TO ADJUST POPS AGAIN LATER. WITH RAIN
COOLED AIR ACROSS THE NORTHWEST...HOURLY TEMPERATURES HAVE FALLEN
MORE RAPIDLY AND HAVE TRIED TO ADJUST FOR THAT IN THE GRIDS.

41

.PREVIOUS UPDATE...
/ISSUED AT 800 PM EDT MON AUG 13 2012/
DIFFICULT FORECAST FOR TONIGHT...WITH NONE OF THE MODELS REALLY
HAVING A GOOD HANDLE ON THE CURRENT SHOWER AND THUNDERSTORM ACTIVITY.
HAVE SIGNIFICANTLY UPDATED POPS AND WEATHER GRIDS TO ACCOUNT FOR
CURRENT CONVECTION ASSOCIATED WITH MCS THAT MOVED EASTWARD OUT OF
TN/AL THIS AFTERNOON. LATEST LAPS SHOWING BEST INSTABILITY ALONG THE
GA/AL LINE...WITH AREAS FURTHER EAST FAR MORE STABLE. IN
GENERAL...EXPECT AN OVERALL WEAKENING TREND AS THIS LARGE AREA OF
PRECIPITATION CONTINUES TO MOVE EASTWARD.

WILL BE MAKING PERIODIC UPDATES TO THE FORECAST AS NECESSARY AS
THIS EVENT CONTINUES TO UNFOLD. HAVE GONE AHEAD AND CANCELLED THE
SVR WATCH FOR THE FAR NORTHEAST PORTION OF THE STATE.

31

&&

.PREV DISCUSSION... /ISSUED 308 PM EDT MON AUG 13 2012/

..SEVERE STORMS EXPECTED THROUGH THIS EVENING EXTREME NW GEORGIA...

SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
ALL EYES ON MCS OVER TENNESSEE AND ALABAMA WHICH CONTINUES TO MAKE
STEADY PROGRESS TO THE EAST. NOW HAVE A WATCH UP FOR THE EXTREME
NW CORNER OF THE FORECAST AREA WHERE THERE IS IRONICALLY LITTLE TO
NO INSTABILITY AT THIS TIME. SYSTEM HAS HOWEVER BEEN ABLE TO BRING
ALONG ITS OWN ENHANCED MOISTURE AND INSTABILITY ALTHOUGH ITS
ABILITY TO DO SO AS IT APPROACHES THE FORECAST AREA REMAINS IN
QUESTION. RAP SHORT TERM GUIDANCE DOES SHOW INCREASED INSTABILITY
WITHIN THE NEXT 2 HOURS PUSHING INTO THE NW ZONES BUT ONLY ON THE
ORDER OF 1500 TO 2000 J/KG...MUCH LESS THAN UPSTREAM VALUES WE HAVE
SEEN. SO IN SHORT...EXPECTING SVR POTENTIAL TO INCREASE FOR THE
EXTREME NW AND WESTERN TIER OVER THE NEXT SEVERAL HOURS BUT TRENDS
IN INSTABILITY SUGGEST A LIMITED TIMEFRAME FOR CONVECTIVE
POTENTIAL. ALSO WATCHING DEVELOPING AREA OF DCAPE IN EXCESS OF
1000 J/KG WHICH COULD ALLOW FOR ISOLATED SVR OUTSIDE OF CURRENT
WATCH AREA FROM COLUMBUS UP TO LA GRANGE.

QUESTIONS ALSO SURROUND HOW FAR ACTUAL LINE OF SHOWERS AND STORMS
MAKES IT TO THE EAST. AS MENTIONED...EXPECTING A SHARP INSTABILITY
GRADIENT AND MOMENTUM LOOKS TO ONLY TAKE THIS SYSTEM SO FAR. HRRR
IS DIMINISHING LINE AND THEN GENERATES NEW CONVECTION ALONG ACTUAL
FRONT INTO THE OVERNIGHT HOURS. GIVEN CURRENT TRENDS...WILL EXPAND
POP COVERAGE SLIGHTLY EASTWARD BUT ONLY CARRY LOW END CHANCE POPS
INTO THE OVERNIGHT PERIOD FOR THE ATLANTA METRO AND POINTS NORTH
AND WEST.

BY 12Z...FRONT WILL SAG INTO NORTH GEORGIA WITH DRIER AIR
BEGINNING TO FILTER IN. WILL BE IN LARGE SCALE TROUGH PATTERN BUT
NO NOTABLE SHORTWAVES EMBEDDED IN FLOW UNTIL 00Z. THIS COULD
ENHANCE POPS FIELD BUT PRIMARILY OVER THE SOUTHERN TIER WHERE I
HAVE INCLUDED LIKELY POPS.

DEESE

LONG TERM /WEDNESDAY THROUGH MONDAY/...
NO SIGNIFICANT CHANGES PLANNED.
BDL

MEDIUM RANGE MODELS REMAIN CONSISTENT THROUGH THE EXTENDED
FORECAST PERIOD KEEPING THE EASTERN U.S. UNDER PERSISTENT LONG
WAVE TROUGHING. ALTHOUGH THE LARGE SCALE PATTERN REMAINS FAIRLY
STATIC...THE SMALLER SCALE REMAINS QUITE ACTIVE AS SHORT WAVES
SWING THROUGH THE TROUGH DIGGING OUT OF THE NORTHERN PLAINS INTO
THE OHIO VALLEY. THIS PATTERN KEEPS THE BEST UPPER DYNAMICS NORTH
OF THE REGION...BUT MANAGES TO DRIVE A SERIES OF ASSOCIATED
SURFACE FRONTS THROUGH THE STATE. FIRST SYSTEM IS EXITING AS WE
HEAD INTO THE EXTENDED PERIOD SO ANOTHER SHOT OF MILDER AND FAIRLY
DRY AIR SETTLES IN FOR THE MIDDLE OF THE WEEK. NEXT SYSTEM IS
EXPECTED FOR THE END OF THE WEEK INTO THE WEEKEND. THIS
CORRESPONDS WELL WITH PREVIOUS MODEL RUNS SO THERE ARE NO
SIGNIFICANT CHANGES TO THE PREVIOUS EXTENDED FORECAST THEMES.

20

&&

.AVIATION...
06Z UPDATE...
INITIAL CONCERN IS SCATTERED CONVECTION OVER AL EARLY THIS MORNING.
TIMING TOOL SUGGEST AT LEAST -SHRA COULD MOVE INTO THE ATLANTA AREA
BY 10-12Z THIS MORNING. THE UPPER SHORT WAVE IS WEAKENING...BUT IS
EMBEDDED IN A LONG WAVE TROUGH THAT COULD SUPPORT ON-GOING
CONVECTION AS IT MOVES EASTWARD. HAVE ELECTED TO SHOW MID LEVEL CIGS
ASSOCIATED WITH THIS ACTIVITY FOR NOW AS SOME MODELS INDICATE IT MAY
SPLIT NORTH AND SOUTH OF ATLANTA AREA. WILL WATCH THIS ACTIVITY FOR
THE NEXT FEW HOURS... THEN AMEND AS NECESSARY IF CONVECTION HOLDS
TOGETHER AND ENTERS GA LATER THIS MORNING. OTHERWISE... COULD SEE
SOME BRIEF MVFR CIGS DEVELOP THIS MORNING BUT THINK THE MID LEVEL
CIGS SPREADING IN FROM THE WEST WILL DOMINATE THIS MORNING. A
FRONTAL BOUNDARY WILL PUSH INTO FAR NW GA LATER THIS AFTERNOON WITH
SCATTERED CONVECTION EXPECTED OUT AHEAD DURING MAX HEATING. WILL
FOCUS ON THIS CONVECTION FOR NOW. LIGHT WINDS WILL BECOME SW 8-10KTS
BY 15-16Z TODAY.

//ATL CONFIDENCE...06Z UPDATE...
LOW TO MEDIUM ON CONVECTION OR MVFR CIGS THIS MORNING. MEDIUM TO
HIGH ON REMAINING ELEMENTS.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          65  90  69  91 /  20  40  20  10
ATLANTA         70  87  71  88 /  60  30  20  10
BLAIRSVILLE     63  83  64  85 /  50  30  20   5
CARTERSVILLE    67  87  68  89 /  70  30  20   5
COLUMBUS        71  90  74  91 /  60  40  20  20
GAINESVILLE     67  87  69  88 /  50  30  20  10
MACON           67  91  72  91 /  20  50  30  20
ROME            67  87  68  89 /  50  30  20   5
PEACHTREE CITY  67  87  69  89 /  60  30  20  10
VIDALIA         70  92  75  92 /  10  60  50  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41/39
LONG TERM....31
AVIATION...39
Hazardous weather outlook, Aug 13, 10:15 PM EDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1015 PM EDT MON AUG 13 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141415-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1015 PM EDT MON AUG 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE TONIGHT.

.SYNOPSIS...
MOISTURE WILL INCREASE AHEAD OF A COLD FRONT OVER NORTH AND WEST
GEORGIA THROUGH TONIGHT AS A SERIES OF UPPER LEVEL IMPULSES MOVE
INTO THE AREA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE GUSTY WINDS TO 40 MPH AND FREQUENT
LIGHTNING. THE HIGHEST CHANCE OF THUNDERSTORM ACTIVITY IS NORTH
AND WEST OF A LINE FROM COLUMBUS TO ATHENS.

.DISCUSSION...
CAPES REMAIN IN THE 800 TO 1200 J/KG RANGE ACROSS NORTH AND
WESTERN GEORGIA TONIGHT. AS A SERIES OF UPPER LEVEL IMPULSES
ENTER THE STATE...ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP.
MOISTURE WILL CONTINUE TO INCREASE THROUGH TUESDAY MORNING AND
WILL SUPPORT ANY OVERNIGHT CONVECTION INTO THE MORNING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THERE IS A CHANCE OF THUNDERSTORMS THROUGH THE DAY TUESDAY AND
THEN AGAIN FRIDAY THROUGH SUNDAY...WITH A SLIGHT CHANCE OF
THUNDERSTORMS WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 14, 3:11 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
311 AM EDT TUE AUG 14 2012

GAZ019-020-030-031-041-042-052-140830-
311 AM EDT TUE AUG 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR OCCASIONAL LIGHTNING AND 35 MPH
WINDS IN POLK...PAULDING...BARTOW...CARROLL...FLOYD...HARALSON AND
HEARD COUNTIES UNTIL 430 AM EDT...

AT 310 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS THAT STRETCHED FROM ABOUT 7 MILES NORTHWEST OF
CAVE SPRING TO 30 MILES WEST OF BLACKJACK MOUNTAIN... AND MOVING
EAST AT 30 MPH.

WIND GUSTS OF 35 MPH...AND OCCASIONAL CLOUD TO GROUND LIGHTNING ARE
LIKELY AS THESE STORMS MOVES ACROSS PARTS OF POLK...PAULDING...
BARTOW... CARROLL... FLOYD... HARALSON AND HEARD COUNTIES THROUGH
430 AM EDT.

&&

LAT...LON 3425 8471 3377 8484 3378 8490 3364 8490
      3328 8511 3328 8527 3425 8546
TIME...MOT...LOC 0709Z 269DEG 26KT 3417 8539 3374 8553
          3336 8574

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:50 AM EDTSpecial Weather StatementFFCCoweta, Fayette, Harris, Heard, Meriwether, Muscogee and 1 more25 min
Aug 14, 9:12 AM EDTSpecial Weather StatementFFCClayton, Fayette33 min
Aug 14, 9:14 AM EDTSpecial Weather StatementFFCTalbot31 min
Aug 14, 9:17 AM EDTSpecial Weather StatementFFCPolk28 min
Aug 14, 3:04 PM EDTSpecial Weather StatementFFCMarion41 min
Aug 14, 3:10 PM EDTSevere Thunderstorm WarningFFCMacon, Marion, Schley, Taylor50 min
Aug 14, 3:16 PM EDTSpecial Weather StatementFFCStewart44 min
Aug 14, 3:42 PM EDTSevere Thunderstorm WarningFFCBibb, Crawford, Macon, Peach, Taylor48 min
Aug 14, 4:21 PM EDTSevere Thunderstorm WarningFFCBibb, Crawford, Houston, Jones, Peach, Twiggs and 1 more39 min
Aug 14, 4:34 PM EDTSevere Thunderstorm WarningFFCDooly, Houston, Pulaski41 min
Aug 14, 5:01 PM EDTSevere Thunderstorm WarningFFCBleckley, Houston, Laurens, Twiggs, Wilkinson29 min
Aug 14, 5:21 PM EDTSevere Thunderstorm WarningFFCBleckley, Johnson, Laurens, Twiggs, Washington, Wilkinson39 min
Aug 14, 5:46 PM EDTSevere Thunderstorm WarningFFCEmanuel, Glascock, Jefferson, Johnson, Laurens, Washington59 min
Aug 14, 6:25 PM EDTSevere Thunderstorm WarningFFCGlascock, Hancock, Jefferson, Warren, Washington35 min
Aug 14, 6:49 PM EDTSpecial Weather StatementFFCJefferson11 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.